Tennessee, 2016

Damaging Winds in Tennessee, July 7, 2016

July 7, 2016 · NWS MRX · 14 events in 11 counties and zones

Moderately to highly unstable air was in place across much of the Southern Appalachian region as a mesoscale convective system rolled southeast out of the Lower Ohio Valley generating straight line wind damage over a broad area during the late afternoon through mid evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Moderately to highly unstable air was in place across much of the Southern Appalachian region as a mesoscale convective system rolled southeast out of the Lower Ohio Valley generating straight line wind damage over a broad area during the late afternoon through mid evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 2:23 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 7, 2:23 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
323 PM EDT THU JUL 7 2016

.SHORT TERM (This Afternoon through Friday)...

A fairly similar setup this afternoon as compared to yesterday
afternoon with a shortwave trough and MCS to the NW and another area
of showers and storms to the E. The main difference is the amount of
cloud cover at this hour compared to yesterday. Widespread showers
and storms this morning produced a decent canopy of cloud cover. Due
to this, temperatures are running about 5 to 10 degrees cooler than
yesterday. There are a few exceptions of course with Chattanooga and
a few locations in the Southern Valley currently in the upper 80s
and low 90s. The MCS to the west will move into the area late this
afternoon and evening. Expect there will be an increase in coverage
along and ahead of this boundary over the next few hours with high
SBCAPE values across Middle Tennessee and South-Central Kentucky.
These values decrease to the east due to the cloud cover. However,
if a few breaks occur, there could be some values in the 1500-2500
J/Kg range across the Plateau. The latest RAP indicates that 0-6
km bulk shear values will range from 40-50 kts later this
afternoon, which would be impressive for the time of year but the
location and timing of the precipitation are not in good agreement
with the current trends. Other models are struggling with timing
and location of precip. as well but the average deep layer shear
values are around 25-35 kts. Therefore, not overly impressive but
enough to potentially maintain the intensity of the line,
especially if slightly higher instability values are realized. For
now, will continue with the mention of strong to marginally severe
storms in the HWO with damaging winds and heavy rainfall being the
main threats. With the break in between the precipitation, drainage
basins have been given sometime to recover with 3-hr FFG values
generally from around 2-3 inches. Will not be issuing a Flash Flood
Watch at this time but expect there will be a couple of areas of
localized flash flooding. The line of showers and storms will push
east tonight with patchy fog developing after midnight.

By Friday morning, most of the precip. will be to the east with
another upper level trough moving across the Upper Mississippi River
Valley into the Great Lakes. A cold front associated with this
system will move across the Mississippi River Valley into the Ohio
River Valley during the day. Most of the area should remain dry
during the morning with some uncertainty as to how much cloud cover
will remain. PW values will remain elevated with values in the 1.8-
2.0 inch range. Models indicate that showers and storms will
develop ahead of this boundary during the peak heating of the day.
The NAM is very aggressive with SBCAPE values as high as 4500 J/Kg.
The GFS is much more reasonable with values in the 2000-3000 J/Kg
range with 0-6 km bulk shear values in the 35-45 kt range.
Overall, the parameters look to line up fairly well, especially for
locations north of I-40. The main threats with these storms again
will be damaging winds and localized flash flooding. The threat
will be dependent on how much cloud cover there is Friday morning
and early afternoon. For now, it appears there will be enough of a
threat to introduce strong to severe storms in the HWO for Friday
afternoon and evening.

.LONG TERM (Friday night through Thursday)...

Starting this period with afternoon showers particularly over
southwest VA lingering through at least the first half of the
night. This is in association with a shortwave and associated weak
frontal boundary. Saturday another shortwave will translate across
western KY and West TN into the forecast area. Low-level easterly
flow means the atmosphere may be slightly drier compared to recent
days limiting shower and thunderstorm activity on Saturday
confining it more across the southern TN Valley. Better rain
chances occur area-wide on Sunday and Sunday night ahead of a
stronger, slow moving upper trough. Rainfall chances persist on the
northern edge of the upper high for the remainder of the forecast
period. Temperatures are expected to be near seasonal normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             76  98  74  94 /  20  20  20  40
Knoxville McGhee Tyson Airport, TN  73  93  74  91 /  60  40  40  30
Oak Ridge, TN                       73  94  75  91 /  60  40  40  30
Tri Cities Airport, TN              70  90  71  88 /  40  50  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/AC
Hazardous weather outlook, Jul 7, 1:52 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT THU JUL 7 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
252 PM EDT THU JUL 7 2016 /152 PM CDT THU JUL 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE SOUTHERN
APPALACHIAN REGION LATE THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND
LOCALIZED FLOODING BEING THE MAIN THREATS. THE MAIN AREA OF CONCERN
WILL BE LOCATIONS ALONG AND WEST OF INTERSTATE 75.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE SOUTHERN
APPALACHIAN REGION LATE FRIDAY AFTERNOON AND EVENING. SOME OF
THESE STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING
WINDS AND LOCALIZED FLOODING BEING THE MAIN THREATS. THE MAIN AREA
OF CONCERN WILL BE LOCATIONS ALONG AND NORTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 7, 3:59 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT THU JUL 7 2016

TNZ041-073-074-072145-
SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-COCKE SMOKY MOUNTAINS TN-
459 PM EDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND SOUTHWESTERN COCKE
COUNTIES UNTIL 545 PM EDT...

AT 458 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GATLINBURG...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...GATLINBURG...PIGEON FORGE...PITTMAN CENTER...
HARTFORD...HARRISBURG...MCMAHAN...ROUNDTOP MOUNTAIN S.P....
WEARS VALLEY...COSBY...ELKMONT...GREAT SMOKY MOUNTAINS N.P....
FAIRGARDEN AND SEYMOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES! THIS STORM IS PRODUCING CLOUD TO GROUND
LIGHTNING...PLEASE SEEK SHELTER NOW!

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
EASTERN TENNESSEE.

LAT...LON 3567 8366 3571 8368 3571 8370 3580 8375
      3581 8374 3584 8377 3593 8372 3594 8369
      3595 8369 3587 8331 3582 8326 3585 8318
      3583 8311 3576 8315 3573 8319 3573 8324
      3569 8326 3566 8330 3566 8335 3557 8349
TIME...MOT...LOC 2058Z 288DEG 20KT 3575 8349

AMP.23
Special weather statement, Jul 7, 4:17 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT THU JUL 7 2016

TNZ067-068-072200-
ROANE TN-LOUDON TN-
517 PM EDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROANE AND LOUDON
COUNTIES UNTIL 600 PM EDT...

AT 517 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUDON...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...LENOIR CITY...KINGSTON...LOUDON...GREENBACK...
BRADBURY AND TELLICO VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
EASTERN TENNESSEE.

LAT...LON 3576 8451 3593 8444 3589 8426 3581 8417
      3578 8417 3577 8418 3576 8415 3574 8417
      3571 8417 3570 8416 3567 8416 3567 8415
      3564 8416
TIME...MOT...LOC 2117Z 288DEG 19KT 3583 8439

AMP.23
Special weather statement, Jul 7, 4:36 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT THU JUL 7 2016

TNZ040-041-070-073-074-072215-
SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-JEFFERSON TN-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-
536 PM EDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER...
SOUTHEASTERN JEFFERSON AND SOUTHERN COCKE COUNTIES UNTIL 615 PM
EDT...

AT 536 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEVIERVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...NEWPORT...PIGEON FORGE...PITTMAN CENTER...HARTFORD...
HARRISBURG...FAIRGARDEN...CHESTNUT HILL...DEL RIO...COSBY...
BIRD CROSSING...WATERVILLE AND GREAT SMOKY MOUNTAINS N.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
EASTERN TENNESSEE.

LAT...LON 3581 8360 3598 8353 3594 8296 3578 8301
      3579 8308 3577 8311 3577 8316 3573 8319
      3573 8324 3572 8326 3571 8325
TIME...MOT...LOC 2136Z 284DEG 23KT 3589 8349

AMP.23

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 7, 4:51 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.500, -84.510

A few trees were reported down on Niggs Creek Road in Oneida.

Thunderstorm Wind, Morgan

When
July 7, 4:55 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.240, -84.670

Several trees were reported down throughout the county.

Thunderstorm Wind, Bledsoe

When
July 7, 4:00 PM CST
Where
Bledsoe County, 1.68 mi E of Saratoga Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.720, -85.200

A few trees were reported down along highway 101 at Beaver Dam Creek.

Thunderstorm Wind, Campbell

When
July 7, 5:20 PM EST
Where
Campbell County, 0.89 mi SE of Buckeye
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.410, -84.290

A large tree was reported down along highway 297 eight miles northwest of Jacksboro near Pioneer.

Thunderstorm Wind, Claiborne

When
July 7, 5:35 PM EST
Where
Claiborne County, Clairfield
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.550, -83.950

Two trees were reported down in Clairfield near the Claiborne and Campbell County line.

Thunderstorm Wind, Monroe

When
July 7, 5:50 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.520, -84.360

A few trees were snapped or uprooted in Madisonville.

Thunderstorm Wind, Sevier

When
July 7, 5:53 PM EST
Where
Sevier County, 0.89 mi NW of Line Spg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.710, -83.660

A large tree was blown down which then brought down power lines in Wears Valley.

Thunderstorm Wind, Union

When
July 7, 6:00 PM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.250, -83.810

A few trees were downed near Maynardville.

Thunderstorm Wind, Sevier

When
July 7, 6:00 PM EST
Where
Sevier County, 0.89 mi NW of Line Spg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.710, -83.660

A few trees were reported down near Wears Valley.

Thunderstorm Wind, Knox

When
July 7, 6:05 PM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -84.180

Several trees were reported down with numerous power outages in Farragut.

Thunderstorm Wind, Jefferson

When
July 7, 6:35 PM EST
Where
Jefferson County, 1.49 mi NNW of Keister
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.140, -83.460

Several trees were reported down across Northern Jefferson County.

Thunderstorm Wind, Jefferson

When
July 7, 6:45 PM EST
Where
Jefferson County, 0.56 mi W of Jefferson City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.120, -83.490

Numerous trees were reported down county-wide.

Thunderstorm Wind, Sevier

When
July 7, 6:50 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.890, -83.580

Numerous trees were reported down county-wide.

Thunderstorm Wind, Cocke

When
July 7, 7:10 PM EST
Where
Cocke County, 1.31 mi WNW of Bridgeport
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.960, -83.140

Numerous trees were reported down three miles east of Newport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635153, 635154, 635152, 635155, 635156, 635157, 635158, 635159, 635160, 635161, 635162, 635163, 635164, 635165.